Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 79, NWS Grand Rapids, MI

July 17, 2003Clare County, Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2003, 2:39 PM EDT for Clare County, Osceola County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 2:39 PM EDT (18:39 UTC)
Expired
Jul 17, 2003, 3:45 PM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Clare County, MI, Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

812 
WUUS53 KGRR 171839
SVRGRR
MIC035-133-171945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
238 PM EDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 345 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PARK LAKE...OR ABOUT 12 MILES SOUTHEAST OF
  CADILLAC...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TEMPLE AROUND 255 PM EDT
   LAKE GEORGE AROUND 300 PM EDT
   FARWELL AROUND 315 PM EDT
   CLARE AROUND 320 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4413 8534 4417 8529 4413 8496 4393 8466
          4382 8459 4382 8489 4401 8523

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:19 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 11:19 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EDT THU JUL 17 2003

COLD FRONT CURRENTLY NEAR AN APN TO GRB LINE.  A FEW STORMS HAVE
DEVELOPED AND THEN DIMINISHED ALONG THIS FRONT THIS MORNING OVER
NORTHERN WI/MI AS THE INSTABILITY IS WEAK ATTM AND CIN VALUES ARE
RATHER HIGH.  THE FRONT WILL PROGRESS SOUTH INTO THE CWA DURING THE
AFTERNOON AND PASS THROUGH THE CWA BY EARLY EVENING.  SKIES ARE
MOSTLY SUNNY AHEAD OF THIS FRONT OVER MUCH OF THE CWA THIS MORNING.
THIS WILL ALLOW TEMPS TO REACH INTO THE LOWER 80S AHEAD OF THE
FRONT.  MOISTURE IS POOLING NEAR THE COLD FRONT WHERE DEWPOINTS ARE
IN THE MID AND UPPER 60S.  THESE HIGHER DEWPOINTS ARE INDICATED TO
ADVECT INTO THE CWA JUST AHEAD OF THE FRONT THIS AFTERNOON.  THIS
WILL PUSH CAPE VALUES TO AROUND 2000 J/KG THIS AFTERNOON.  WITH THIS
INSTABILITY EXPECT WELL SEE A BROKEN EAST TO WEST LINE OF STORMS
DEVELOP BY EARLY AFTERNOON OVER THE NORTHERN CWA WHICH SHOULD SLIDE
ACROSS THE REST OF THE CWA INTO THE EVENING.  WILL BUMP POPS INTO
THE LIKELY CATEGORY OVER THE ENTIRE CWA.  THERE IS STILL SOME
CONCERN FOR ISOLATED SEVERE THUNDERSTORMS AS MID LAYER DRYING IS
PRESENT... ALONG WITH 40 TO 45 KT WINDS IN THE MID LEVELS.  THERE IS
ALSO A DECENT AMOUNT OF SHEAR IN THE 0-4KM TO SUPPORT A FEW STRONGER
STORMS.

WILL UPDATE SKY CONDITIONS FOR SUNSHINE...MAINLY EARLY...AND ALSO
ADJUST TEMP FORECAST UP DUE TO THE ADDED SUNSHINE...ALONG WITH
BUMPING UP POPS.

.GRR...NONE.
Hazardous weather outlook, Jul 17, 11:45 AM EDT, 2 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1145 AM EDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO DEVELOP EARLY THIS
AFTERNOON ALONG A COLD FRONT OVER CENTRAL LOWER MICHIGAN.  THIS LINE
WILL MOVE SOUTH INTO THE SOUTHERN MICHIGAN BY LATE AFTERNOON AS THE
FRONT DRIFTS SOUTH.  A FEW OF THE STRONGER STORMS COULD PRODUCE WIND
GUSTS TO 50 MPH ALONG WITH SMALL HAIL. DRIER AIR MOVING IN BEHIND
THE FRONT WILL END THE THREAT OF THUNDERSTORMS LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED LATE SUNDAY THROUGH EARLY
TUESDAY...AS A WEAK FRONT STALLS OVER LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR EVENING AS
ANY SEVERE WEATHER SHOULD BE RATHER ISOLATED.

JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:29 PM EDTSevere Thunderstorm WarningGRRIsabella46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.